Retin-A Peeling

Retin-A Peeling

Just like most chemical peels, Retin-A (Tretinoin) causes skin flaking and peeling.  When I use glycolic acid, an alpha hydroxy acid, I don’t really flake or peel; however, when I use TCA chemical peel, the skin usually starts peeling or cracking on day three.  These pictures are from Retin-A today:

I applied my first application of Retin-A (in almost six months) on Tuesday night before bed, and this morning (Friday), I am having noticeable flaking and peeling. I'm also a bit red, only in patches.


The great news about RetinA is that this is one therapy that won’t cause breakouts while building collagen and increasing cell turnover.  Yea!  Can’t say that for TCA chemical peels, although glycolic acid is a wonderful acne treatment that also terminates acne.  Salicylic acid is also great for acne, although it doesn't do much for building collagen since the molecules are large and sit on top of the skin.  

Since I haven't used my glycolic acid in a week, my skin is starting to break out, so the Retin-A should help.  You can see it on the second picture of my chin.


There really isn’t any downtime with Retin-A because the flaking and peeling can be exfoliated and moisturized so that it’s not very noticeable, but TCA chemical peels aren’t that forgiving.  There really is just no way to hide the cracking and peeling, at least for 1-2 days of it. 

I like to use my Braun toothbrush to gently exfoliate, but I usually do this only on the worst day because too aggressively exfoliating can damage the new skin.  Sometimes, I’ve still had flakes after exfoliating, so I make sure to apply a good layer of moisturizer and let it sit.  If it bothers me, I wipe some of it off after a few minutes, which removes the remaining flakes.


Just like chemical peels, it’s impossible to wear a normal physical sunscreen during Retin-A therapy because the zinc and/or titanium get caught on the flaking skin and exaggerate it, even after exfoliating because the process lasts for 1-2 days, then it’s time to apply the Retin-A again.  So find a good micro-fine physical sunscreen, or use a chemical alternative, if your skin can tolerate it.  I tend to sting with every chemical sunscreen, and Retin-A only increases my sensitivity to it.  I usually keep my hat with me and avoid the sun as much as possible.


As you guessed, makeup creates the same challenge as physical sunscreen when it comes to flaking and peeling skin.  I am able to wear concealer when using Retin-A, but I can’t use powder or foundation since they make the peeling and flaking more pronounced.


I will try to apply the Retin-A again tomorrow night (Saturday) so that I start slowly, only twice a week, until my skin adjusts.  I hope to eventually work my way up to nightly, but that will take months (if ever) since I have very sensitive skin that tends to develop rosacea if I am too aggressive.

No comments:

Post a Comment